MAUDE Adverse Event Report: STAAR SURGICAL COMPANY IMPLANTABLE COLLAMER LENS (ICL); PHAKIC INTRAOCULAR LENS, PRODUCT CODE: MTA

STAAR SURGICAL COMPANY IMPLANTABLE COLLAMER LENS (ICL); PHAKIC INTRAOCULAR LENS, PRODUCT CODE: MTA
Model Number VICM5 12.6
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Toxic Anterior Segment Syndrome (TASS) (4469)
Date of Event 04/28/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
A4-a6: unk.H6 - type of investigation: 4110 - lens work order search: no similar complaint type events reported for units within the same lot.Claim#(b)(4).
 
Event or Problem Description
The reporter indicated that the surgeon implanted a 12.6mm vicm5 -13.00d implantable collamer lens into the patient's right eye (od) on (b)(6) 2024.Concomitant products used intraoperatively include opegan viscoelastic and the msi injector system.Toxic anterior segment syndrome (tass) was diagnosed.No diagnostic tests were performed.In the reporter's opinion, the cause was unknown with "many inflammatory cells on the back surface of the lens".Steroid and pupil dilating eyedrops were prescribed and a "rinsing" was performed.Additional anterior chamber irrigation and evacuation of visco/fluids was performed.The lens was explanted next day (day 1).Last report on day 4 states that residual pigmentation is improving with replacement lens surgery pending.Additional information has been requested but none has been forthcoming.
 
Additional Manufacturer Narrative
Additional information: 4112- inspection of the returned device identified a foreign particulates on the lens.External laboratory analysis was performed to determine the composition of the foreign material identified on the lens.The particles were found to be primarily composed of protein with lens material and trace amounts of sodium, phosphorus, calcium, sulfur, chloride, magnesium, and aluminum for particle 1.Particle 2 was primarily composed of a fatty amide.Particle 3 was primarily composed of protein and phosphate salts (mostly calcium) with trace amounts of magnesium, chloride, silicone, aluminum, and sulfur.H6: 3331-device history review: the device history records were reviewed and there were no non-conformities or deviations noted during the manufacturing of the lens that would have caused or contributed to the nature of this complaint.Based on the results of the investigation, all released devices from the associated work order(s), including the suspected device, have been manufactured within established process parameters and there is no indication that the manufacturing and processing of the device contributed to the complaint issue.Corrective and/or preventive actions are being addressed through capa-24-001 and this issue will continue to be tracked and trended as part of the normal device safety committee meetings and capa monitoring.Cllaim#(b)(4).
 
Additional Manufacturer Narrative
Additional information: b5 - symptoms appeared the day after surgery (visual acuity 20/29); a fibrin membrane covered the pupillary area, and the anterior chamber was irrigated.During irrigation, inflammation on the posterior surface of the icl appeared to spread throughout the eye; 30 minutes later, fibrin redeposited, and the icl was removed.Inflammation subsided the following day.One week later, almost no anterior chamber inflammation was observed.Corrected visual acuity was good.The icl was reinserted on may 30.Uncorrected visual acuity is 20/13'.Claim# (b)(4).

Brand Name
IMPLANTABLE COLLAMER LENS (ICL)
Common Device Name
PHAKIC INTRAOCULAR LENS, PRODUCT CODE: MTA
Manufacturer (Section D)
STAAR SURGICAL COMPANY
1911 walker avenue
monrovia CA 91016
Manufacturer (Section G)
STAAR SURGICAL COMPANY
1911 walker avenue
monrovia CA 91016
Manufacturer Contact
joselene muniz
1911 walker avenue
monrovia, CA 91016
MDR Report Key19388146
Report Number2023826-2024-02210
Device Sequence Number4020178
Product Code MTA
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
P030016
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2024
Device Explanted Year2024
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 05/23/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date09/30/2026
Device Model NumberVICM5 12.6
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/02/2024
Supplement Date Received by Manufacturer07/11/2024
05/20/2026
Initial Report FDA Received Date05/23/2024
Supplement Report FDA Received Date07/11/2024
06/17/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured10/18/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
CARTRIDGE MODEL: SFC-45, LOT#1719899; FOAM TIP PLUNGER (FTP), LOT#1710858; INJECTOR MODEL: MSI-PF, LOT#1591457
Outcome Attributed to Adverse Event Required Intervention;
Patient Age25 YR
Patient SexUnknown